Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Suggest an appropriate medicine to increase HB count

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 1979
Answered : 431 Questions
Question
My father ( 78 years )is a CML patient for last 7 years and is under Glivec medication( Imatinib ). Currently his Hb% ( 7.9 % ) is not increasing though he is taking Polybion and Cheri capsules regularly. He was also given two units of packed cells recently , but within a month again it came down to 7.9 level.
He is having renal impairment ( CKD stage 3 ) and currently his creatinine is 1.9. His Electrolyte count is normal and also his LFT results.
The main problem is to incresae his Hb count...
One doctor prescribed Zyrop injection and another prescribed Danazol 50 .. ( Nephrologist & Haemotologist )
My question is to have an EXPERT ADVISE on -
1. Which of the above medicine to take for increasing HB considering CML and Renal factor.. Also do you prescribe any other medicines.
I hope i will get the most appropriate direction..

Posted Tue, 19 Aug 2014 in General Health
 
 
Answered by Dr. Jawahar Ticku 10 hours later
Brief Answer:
Anaemia in CML

Detailed Answer:
Dear Dasgupta,
There are multiple factors which cause fall of hemoglobin in CML. It is actually because of the bone marrow depression which causes the problem. It will be better to use the zyrop (Erythropoitin) only for raising the hemoglobin. It should be supplimented by B12 and Folic acid which will help in raising the hemglobin. There is no substitute to packed RBCs if the hemglobin goes markedly down when it can be given as emergency measure.

I am happy that your father is still in remission with gleevac ( IMMATINIB ).

Truly,
Dr. J. Ticku
Above answer was peer-reviewed by
 
Follow-up: Suggest an appropriate medicine to increase HB count 4 hours later
Sir,
Thank you very much for your valuable guidance.
Just wanted to confirm one thing.. is the medicine Danazol 50 of any relevance as far as kidney function or increasing Hb is concerned ??. Also does folic acid in any way increase creatinine level in blood or has relation to kidney functioning.Can cheri, polybion, foltite be given to boost up the Hb level as frequent blood transfusion is difficult.
Thanking in advance for your guidance.
 
 
Answered by Dr. Jawahar Ticku 3 hours later
Brief Answer:
anemia with CMl

Detailed Answer:
Dear XXXX,
Thanks for reverting.

Actually in kidney failure there is lack of erythropoitin production. This is reason that all renal failure patients are given erythropitin along with dialysis.

People do use danzol but when there is associated thrombocytopenia i.e low platelets. Theoretically yes but practically not useful in raising hemoglobin. Folic acid is not nephrotoxic and will not cause rise in creatinine. This causes maturation of blood cells and their efficiency to hold iron increases and there is rise in hemoglobin.

Blood transfusion is required in emergency. with a hemoglobin level of 8.5 to 9 gram you don't need transfusion. Only supplemental supportive therapy is needed. Even erythropoitin in dose of 20000 units a month is adequate rather than giving small doses every week.

Also your father with creatinine level of 1.9 does not have any serious kidney problem. some do's and dont's as advised by a nephrologist will help in preventing renal damage. No harm in continuing Cheri, polybion. Does he really need Atrova, it is used for high cholestrol level. Unnecessary medications should be discontinued.


Truly,
Dr. J. Ticku
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor